Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Apr 27, 2021, 10:33 PM CDT for Decatur County, Kansas; Red Willow County, Nebraska. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2021, 10:33 PM CDT (03:33 UTC)
- Expired
- Apr 27, 2021, 11:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
Counties Decatur County, KS, Red Willow County, NE
The radar
The Goodland radar (KGLD), 130 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 10:39 PM CDT | HAIL 0.25 | 3 S Mccook, NE | PEA SIZED HAIL REPORTED WITH 38-43 MPH WINDS. |
| Apr 27, 10:42 PM CDT | TSTM WND GST 55 | 2 E Mccook, NE | ASOS STATION KMCK MCCOOK AIRPORT. |
| Apr 27, 10:55 PM CDT | HAIL 0.25 | 3 Ese Indianola, NE | CALLER REPORTED ONGOING PEA SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
738
WWUS83 KGLD 280333
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
1033 PM CDT Tue Apr 27 2021
KSZ003-004-NEZ080-081-280415-
Norton KS-Decatur KS-Red Willow NE-Hitchcock NE-
1033 PM CDT Tue Apr 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORTON...DECATUR...RED
WILLOW AND NORTHEASTERN HITCHCOCK COUNTIES UNTIL 1115 PM CDT...
At 1033 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Hayes Center to 6 miles
northwest of Indianola to Danbury to 3 miles west of Jennings.
Movement was northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
McCook, Oberlin, Culbertson, Indianola, Palisade, Bartley and
Norcatur.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas...and southwestern Nebraska.
LAT...LON 4000 10019 4000 9998 3967 9995 3962 10063
3986 10068 4013 10081 4035 10111 4035 10020
TIME...MOT...LOC 0333Z 243DEG 24KT 4050 10090 4028 10052 4004 10039
3968 10035
$$
LockhartWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Apr 27, 10:25 PM CDT, 8 minutes earlier.
Area forecast discussion, Apr 27, 10:25 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Goodland KS 925 PM MDT Tue Apr 27 2021 .UPDATE... Issued at 921 PM MDT Tue Apr 27 2021 A line of thunderstorms continues to impact portions of northwestern Kansas and southwestern Nebraska this evening. A few showers will remain possible this evening across portions of Cheyenne (KS), Sherman, Thomas, Sheridan and Wallace counties. The severe threat for these five counties has diminished, so the Severe Thunderstorm Watch has been cancelled. A Severe Thunderstorm Watch remains in effect for our southeastern Nebraska counties, Rawlins, Decatur and Norton counties until 11 PM MDT. && .SHORT TERM...(This evening through Wednesday) Issued at 328 PM MDT Tue Apr 27 2021 At the start of the short term period, a south-southwesterly flow is seen over the CWA as the front part of an upper air trough to the southwest has moved over the CWA. Current satellite water vapor imagery shows a shortwave trough moving northeast through the jetstream just southwest of the CWA making its approach in a few hours. At the surface, a surface low over central CO is moving eastward bringing a southwesterly flow into the CWA with thunderstorms and showers developing west of the CWA. A frontal boundary associated currently moving through the CWA from the north expects to stall in the southern counties of the CWA as it meets this flow from the south during the late afternoon. The CWA expects to see chances for thunderstorms in the late afternoon beginning in eastern CO and spread through to the remainder of the CWA into the evening hours. These storms have the potential to be severe particularly for the areas along and north of I-70. Possible storm threats include large hail, damaging winds, and a few brief tornadoes. Current SBCAPE values seen in eastern CO and northwestern KS look to be at or above 1000 J/kg with Sfc-6km bulk shear around the 70-80 kt range across the entire CWA. Another feature to note is that the front has brought more moisture into the CWA than anticipated which may have helped negate fire weather conditions this afternoon and evening. Winds vary in direction across the CWA due to the multiple driving forces near the CWA, but do look to stay around 15-20 mph due to the tightening pressure gradients. Daytime temperatures for the remainder of Tuesday look to be in the lower 60s in the far northwestern areas to the upper 70s in the southeastern parts of the CWA. On Tuesday night, the flow over the CWA turns more southwesterly as the aforementioned eastward moving upper air trough tilts in a more positive direction. At the surface, precipitation chances continue through Tuesday night for the CWA with thunderstorm chances tapering off after midnight though the severe weather chances look have ended by before midnight. The CO surface low passes through central KS turning most of the winds northerly around 10-15 mph after midnight. Tuesday night lows expect to be between the upper 30s and the upper 40s. On Wednesday, model guidance shows the axis of the upper air trough passing over the CWA. At the surface, chances for light rainshowers continue through the day and taper off from the northwest to the southeast by the evening hours. The morning hours might see some slight chances for reduced visibility in the CWA due to increased moisture in the area as a result of the frontal passage. The northerly winds look to be 15-20 mph during the day with gusts up to 30 mph in the southern parts of the CWA. With the precipitation chances and moisture brought into the CWA, fire weather does not appear to be a concern for Wednesday. High temperatures on Wednesday look to range between the middle 50s and the lower 60s. .LONG TERM...(Wednesday night through Tuesday) Issued at 200 PM MDT Tue Apr 27 2021 At the start of the period, an upper trough extends from the central Plains to the Desert Southwest, with a closed low centered over New Mexico. Rain showers exit the region to the southeast Wednesday night as the the trough gradually progresses eastward. Northwest flow develops aloft behind, with a large upper ridge pushing onto the west coast. The ridge takes hold of the western CONUS on Thursday and Friday, then noses into the High Plains on Saturday, leading to dry and warming weather during this timeframe. Elevated fire weather conditions appear possible on Friday and Saturday and will need to be monitored. Northwest flow aloft becomes zonal on Sunday when the ridge is broken down by another trough developing over the Pacific Northwest/Northern Rockies. This disturbance advances southeast on Sunday and Monday, generating chances for showers and thunderstorms from Sunday afternoon through at least Monday, but potentially into Tuesday as well. The long term period features a warming trend, followed by a cooling trend. Initially highs rise from the 60s/low 70s on Thursday to the 80s/low 90s on Saturday, then fall to the 60s in time for Tuesday. Low temperatures range in the 30s and 40s Wednesday and Thursday nights, then in the 40s and 50s for the remainder of the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 525 PM MDT Tue Apr 27 2021 KGLD expects to see VFR conditions to begin the forecast period with easterly winds at 24G35 kts. By 01Z, thunderstorms develop in the vicinity of KGLD. From 01-03Z, blowing dust could be seen temporarily at KGLD with thunderstorms passing over the terminal bringing a lower cloud deck with it and temporary MVFR conditions. At 03Z, winds look to decrease to 18 kts and turn northerly while showers persist in the vicinity. IFR conditions begin at 06Z when broken cloud ceilings lower to 700 ft and winds increase 16G24 kts. Near-LIFR conditions are expected at 11Z as ceilings drop to 500 ft with winds decreasing to around 15 kts. MVFR conditions return 22Z as ceilings raise to 1100 ft. KMCK starts with VFR conditions with northeasterly winds at 17G25 kts. At 0230Z, thunderstorms enter the vicinity that could will pass over the terminal and lower cloud ceilings to 2500 ft between 02Z and 05Z causing MVFR conditions temporarily during this time. MVFR conditions are then expected after 06Z as broken cloud ceilings lower to 1 kft with rainshowers around the terminal with winds decreasing to 14 kts. IFR conditions are expected from 12Z through the end of the forecast period as cloud ceilings lower to 800 ft and rainshowers lighten a bit with winds turning northerly and increasing to 15G23 kts before slowing to 14 kts at 18Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...AW SHORT TERM...MRC LONG TERM...JBH AVIATION...MRC
Hazardous weather outlook, Apr 27, 10:19 PM CDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 919 PM MDT Tue Apr 27 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290330- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 919 PM MDT Tue Apr 27 2021 /1019 PM CDT Tue Apr 27 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... A Slight Risk for severe weather continues this evening for the entire Tri State Region. Severe storms will be capable of producing large hail and damaging winds especially along and north of Interstate 70. Storms may also produce heavy rainfall. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required. Any reports of hail, wind damage and heavy rain are appreciated.
In the hours before
Local storm report, Apr 27, 8:54 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 10 N BIRD CITY 39.90N 101.53W
04/27/2021 M1.00 INCH CHEYENNE KS PUBLIC
FACEBOOK REPORT OF QUARTER SIZE HAIL.
&&
TTLocal storm report, Apr 27, 8:59 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 6 N SAINT FRANCIS 39.86N 101.78W
04/27/2021 M1.00 INCH CHEYENNE KS PUBLIC
REPORTED VIA SOCIAL MEDIA. MOST OF THE
GROUND WAS COVERED WITH HAIL.
&&
KMKSpecial weather statement, Apr 27, 8:59 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
759 PM MDT Tue Apr 27 2021
KSZ001>003-NEZ079>081-280215-
Rawlins KS-Decatur KS-Cheyenne KS-Red Willow NE-Hitchcock NE-
Dundy NE-
759 PM MDT Tue Apr 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE...RAWLINS
AND NORTHWESTERN DECATUR COUNTIES IN NORTHWESTERN KANSAS...WESTERN
RED WILLOW...HITCHCOCK AND DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA
UNTIL 815 PM MDT/915 PM CDT/...
At 758 PM MDT/858 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles south of Enders
Reservoir State Recreation Area to 6 miles southwest of Stratton to 5
miles northwest of Atwood to 16 miles southeast of McDonald. Movement
was northeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
McCook, Atwood, Benkelman, Trenton, Culbertson, Palisade and
Stratton.
A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for northwestern Kansas...and southwestern
Nebraska.
LAT...LON 4028 10060 3983 10060 3957 10123 3986 10151
4002 10193 4035 10165 4035 10067
TIME...MOT...LOC 0158Z 227DEG 32KT 4024 10162 4008 10130 3986 10112
3963 10114
LockhartLocal storm report, Apr 27, 9:14 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 4 SW BLAKEMAN 39.78N 101.17W
04/27/2021 E0.88 INCH RAWLINS KS PUBLIC
CALLER REPORTED PEA TO NICKEL SIZED HAIL.
&&
KMKSpecial weather statement, Apr 27, 9:26 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
826 PM MDT Tue Apr 27 2021
KSZ002-003-NEZ079>081-280315-
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-Dundy NE-
826 PM MDT Tue Apr 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR RAWLINS...DECATUR...WESTERN RED
WILLOW...HITCHCOCK AND EASTERN DUNDY COUNTIES UNTIL 915 PM MDT/1015
PM CDT/...
At 826 PM MDT/926 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles southeast of Enders
Reservoir State Recreation Area to 5 miles east of Stratton to 4
miles northeast of Ludell to 11 miles north of Gem. Movement was east
at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
McCook, Oberlin, Atwood, Trenton, Culbertson, Palisade and Stratton.
A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for northwestern Kansas...and southwestern
Nebraska.
LAT...LON 4030 10055 4003 10034 3958 10038 3957 10128
3971 10128 3989 10133 3996 10141 4000 10141
4000 10146 4024 10173 4035 10165 4035 10063
TIME...MOT...LOC 0226Z 252DEG 27KT 4037 10147 4017 10113 3990 10092
3959 10095
LockhartSpecial weather statement, Apr 27, 10:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1033 PM CDT Tue Apr 27 2021
KSZ003-004-NEZ080-081-280415-
Norton KS-Decatur KS-Red Willow NE-Hitchcock NE-
1033 PM CDT Tue Apr 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORTON...DECATUR...RED
WILLOW AND NORTHEASTERN HITCHCOCK COUNTIES UNTIL 1115 PM CDT...
At 1033 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Hayes Center to 6 miles
northwest of Indianola to Danbury to 3 miles west of Jennings.
Movement was northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
McCook, Oberlin, Culbertson, Indianola, Palisade, Bartley and
Norcatur.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas...and southwestern Nebraska.
LAT...LON 4000 10019 4000 9998 3967 9995 3962 10063
3986 10068 4013 10081 4035 10111 4035 10020
TIME...MOT...LOC 0333Z 243DEG 24KT 4050 10090 4028 10052 4004 10039
3968 10035
LockhartThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:23 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 67 min |
| Apr 27, 7:40 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 65 min |
| Apr 27, 7:55 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 50 min |
| Apr 27, 8:21 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman | 39 min |
| Apr 27, 8:59 PM CDT | Special Weather Statement | GLD | Rawlins | 16 min |
| Apr 27, 9:26 PM CDT | Special Weather Statement | GLD | Decatur, Rawlins | 49 min |
| Apr 27, 8:50 PM CDT | Special Weather Statement | GLD | Dundy | 40 min |
Nearby
Special Weather Statements in Kansas, 2021Special Weather Statements in Nebraska, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.